Alert archive / Louisiana / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 20, NWS Lake Charles, LA
NWS Lake Charles, LA issued this severe thunderstorm warning at Apr 3, 2018, 10:29 PM CDT for 4 parishes in Louisiana. It was in force for 61 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 3, 2018, 10:29 PM CDT (03:29 UTC)
- Expired
- Apr 3, 2018, 11:30 PM CDT
- In force
- 61 min
- Issued by
- NWS Lake Charles, LA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Allen Parish, LA, Avoyelles Parish, LA, Evangeline Parish, LA, Rapides Parish, LA
The radar
The Ft Polk radar (KPOE), 56 km from the middle of the area, began a volume at 03:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 3, 10:29 PM CDT | TSTM WND DMG | 2 Se Oakdale, LA | SHERIFF REPORTED LARGE TREE DOWN ON HWY 372 NEAR TYLER RD. TIME ESTIMATED BY RADAR. |
| Apr 3, 10:51 PM CDT | TSTM WND DMG | Pine Prairie, LA | DAMAGE TO SEVERAL TREES IN THE AREA. |
| Apr 3, 10:58 PM CDT | TSTM WND DMG | 5 N Indian Lake, LA | PUBLIC REPORTED TREE DOWN OUTSIDE OF BUNKIE TOWARDS ST LANDRY. VIA SOCIAL MEDIA PAGE, TIME ESTIMATED BY RADAR. |
| Apr 3, 11:14 PM CDT | HAIL 1 | Bunkie, LA | PUBLIC REPORT OF QUARTER SIZED HAIL. TIME ESTIMATED BY RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 3, 5:51 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 00:00Z, 3.5 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1661 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 630 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 96 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 6.0
The text
As transmitted.
300
WUUS54 KLCH 040329
SVRLCH
LAC003-009-039-079-040430-
/O.NEW.KLCH.SV.W.0020.180404T0329Z-180404T0430Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lake Charles LA
1029 PM CDT TUE APR 3 2018
The National Weather Service in Lake Charles has issued a
* Severe Thunderstorm Warning for...
Southeastern Rapides Parish in central Louisiana...
Evangeline Parish in central Louisiana...
Southwestern Avoyelles Parish in central Louisiana...
Eastern Allen Parish in southwestern Louisiana...
* Until 1130 PM CDT
* At 1028 PM CDT, severe thunderstorms were located along a line
extending from 6 miles northwest of Lecompte to near Mittie, moving
east at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Oakdale, Marksville, Bunkie, Mamou, Basile, Oberlin, Glenmora,
Cheneyville, Elizabeth, Turkey Creek, Mittie, Pine Prairie,
Lecompte, Hessmer, Bayou Chicot, Duralde, Allen Parish Airport,
Poland, Beaver and Echo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3113 9203 3048 9249 3048 9254 3060 9300
3060 9298 3064 9298 3123 9255
TIME...MOT...LOC 0328Z 278DEG 31KT 3113 9250 3070 9282
HAIL...<.75IN
WIND...60MPH
$$
RACKLEY2 follow-up statements
856
WWUS54 KLCH 040410
SVSLCH
Severe Weather Statement
National Weather Service Lake Charles LA
1110 PM CDT TUE APR 3 2018
LAC003-040419-
/O.CAN.KLCH.SV.W.0020.000000T0000Z-180404T0430Z/
Allen LA-
1110 PM CDT TUE APR 3 2018
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN ALLEN PARISH IS
CANCELLED...
The storms which prompted the warning have weakened and moved out of
the warned area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until midnight CDT for
central Louisiana.
LAT...LON 3097 9214 3064 9238 3075 9244 3087 9239
3099 9243 3114 9234 3115 9220 3110 9205
TIME...MOT...LOC 0409Z 278DEG 31KT 3108 9210 3065 9242
$$
LAC009-039-079-040430-
/O.CON.KLCH.SV.W.0020.000000T0000Z-180404T0430Z/
Rapides LA-Evangeline LA-Avoyelles LA-
1110 PM CDT TUE APR 3 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT
FOR SOUTHEASTERN RAPIDES...NORTHEASTERN EVANGELINE AND SOUTHWESTERN
AVOYELLES PARISHES...
At 1109 PM CDT, severe thunderstorms were located along a line
extending from near Hessmer to Mamou, moving east at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Marksville, Bunkie, Cheneyville, Pine Prairie, Hessmer, Bayou Chicot,
Echo, Chicot State Park and St. Landry.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3097 9214 3064 9238 3075 9244 3087 9239
3099 9243 3114 9234 3115 9220 3110 9205
TIME...MOT...LOC 0409Z 278DEG 31KT 3108 9210 3065 9242
HAIL...<.75IN
WIND...60MPH
$$
RACKLEY087
WWUS54 KLCH 040422
SVSLCH
Severe Weather Statement
National Weather Service Lake Charles LA
1122 PM CDT TUE APR 3 2018
LAC009-039-079-040432-
/O.EXP.KLCH.SV.W.0020.000000T0000Z-180404T0430Z/
Rapides LA-Evangeline LA-Avoyelles LA-
1122 PM CDT TUE APR 3 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN RAPIDES...
NORTHEASTERN EVANGELINE AND SOUTHWESTERN AVOYELLES PARISHES WILL
EXPIRE AT 1130 PM CDT...
The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore the warning will
be allowed to expire.
A severe thunderstorm watch remains in effect until midnight CDT for
central Louisiana.
LAT...LON 3097 9214 3064 9238 3075 9244 3087 9239
3099 9243 3114 9234 3115 9220 3110 9205
TIME...MOT...LOC 0422Z 278DEG 31KT 3107 9198 3064 9230
$$
RACKLEYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 6:39 PM CDT, 3 hours 50 minutes earlier.
Area forecast discussion, Apr 3, 6:39 PM CDT, 3 hours 50 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
639 PM CDT Tue Apr 3 2018
.AVIATION...
Regional radar imagery shows a line of thunderstorms currently
moving SE across portions of Central Louisiana and adjacent East
Texas. MVFR ceilings and areas of VCSH will affect areas ahead of
the thunderstorms through this evening. Periods of IFR conditions
along with gusty winds of 30 knots or greater and possibly small
hail will be possible with the stronger thunderstorms. Currently,
the timing of the greatest potential operational impacts due to
thunderstorms is expected to be: now through 02Z at KAEX, 02Z
through 05Z at KBPT and KLCH, and 03Z through 07Z at KARA and
KLFT. The surface cold front is expected to push through the
region behind the thunderstorms and result in winds becoming
northerly at 15 to 20 knots with gusts of 25 to 30 knots through
the overnight period. Conditions are expected to improve to VFR by
mid morning as skies clear, but winds will remain elevated out of
the north.
&&
.PREV DISCUSSION... /issued 621 PM CDT Tue Apr 3 2018/
UPDATE...
Severe Thunderstorm Watch #29 was issued for the area generally
along/north of Texas 105/Interstate 10...with the exceptions of
Lafayette and St. Martin Parishes...until 05z/midnight CDT. Local
88Ds show convection along an old outflow boundary...some
possibly strong to severe...developing/moving into the nwrn zones
at this time, continuing ewd with a further srn development
through the evening in an area of good instability/adequate
shear/steep lapse rates. Additional storms along the cold front
will likely also begin impacting the nwrn zones later this
evening. Will have to monitor as these storms cross the area
through this evening to see if further watches will be needed
downstream.
25
DISCUSSION...
PREV DISCUSSION... /issued 325 PM CDT Tue Apr 3 2018/
DISCUSSION...
Wx map shows cold front over N TX & SE OK this afternoon. Ahead of
the front shows a tight pressure gradient with fairly brisk southerly
winds this afternoon. Expecting winds to diminish by late this
afternoon into early evening as the frontal trough approaches.
Radar showing thunderstorms continuing over C and NE TX.
Latest HRRR guidance continuing the timing and structure of the
thunderstorms to enter our area of SE TX by 4-5 PM this afternoon
with this initial batch of thunderstorms ahead of the front. Once
this area moves east, another area of thunderstorms will likely
develop along and just ahead of the cold front, which will spread
southeast across our area by late this evening into the early
morning hours. This next area of convection is expected to be a
more organized line of strong to possibly severe thunderstorms
developing along or just ahead of the cold front. SPC continuing
slight risk of severe thunderstorms for entire area. With this,
all modes of severe will be possible from a blend of QLCS features
(LEWPs/bows), embedded supercells, and perhaps a few discrete to
semi-discrete supercells ahead of the main line.
The front should be moving through the region between midnight and
daybreak, with light stratiform rain lingering a few hours behind
the front as it continues south. Cooler and much drier air will
follow along with clearing skies by late Wednesday morning across
the area. This will set up for a fairly nice afternoon. Only
concern with this will be the northerly winds around 15-20 mph
with RH values around 30% could pose a enhanced fire danger,
however, with the expected rainfall, the vegetation should be
sufficiently damp.
The coolest morning will be Thursday, with lows near 40 across C
LA, to lower/mid 40s elsewhere. By the afternoon, the surface high
will have moved east, with a southeast return flow already in
place by late morning into the afternoon.
Quick changing weather pattern continues this week with the next
strong cold front bringing a significant shot of precipitation by
late Friday into early Saturday. A bit early in the game for
specifics in severe, but SPC has Day 4 area across NE TX
outlooked in 15% hatching. This front will be followed by cooler
air similar to Thursday.
DML
MARINE...
Southerly flow ahead of a cold front will diminish a bit this
evening, followed by strong offshore flow after midnight once the
cold front moves south. The front is expected to bring numerous
showers and strong thunderstorms this evening into the early
morning hours. A small craft advisory is in effect for most of
the day Wednesday. Northerly winds behind the frontal boundary
will tapper off by Wednesday evening as surface high pressure
ridge approaches from the north.
&&
.PRELIMINARY POINT TEMPS/POPS...
AEX 49 66 42 73 / 90 10 0 10
LCH 56 71 47 75 / 90 10 0 10
LFT 55 69 46 74 / 90 10 0 10
BPT 55 72 50 74 / 90 10 0 10
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...Small Craft Advisory from 1 AM to 5 PM CDT Wednesday for GMZ450-
452-455-470-472-475.
Small Craft Advisory for winds from 1 AM to 5 PM CDT Wednesday
for GMZ430-432-435.
&&
AVIATION...26Hazardous weather outlook, Apr 3, 3:36 PM CDT, 6 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Lake Charles LA 336 PM CDT Tue Apr 3 2018 LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262- 042100- Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry- Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin- Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron- East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper- Northern Newton-Southern Jasper-Southern Newton- 336 PM CDT Tue Apr 3 2018 This Hazardous Weather Outlook is for portions of central Louisiana, south central Louisiana, southwest Louisiana, west central Louisiana, and southeast Texas. .DAY ONE...This Afternoon and Tonight A cold front will move across the region late tonight and early Wednesday. Showers and thunderstorms will continue to develop late this afternoon across interior southeast Texas and spread east and southeast through Louisiana overnight. A few severe storms will be possible along and just ahead of the cold front. The main threats with this line will be large hail, damaging winds, and isolated tornadoes. Frequent bursts of cloud to ground lightning will accompany the strongest storms. River flooding continues across parts of the area. Please consult the latest river forecasts and warnings for more specific information. .DAYS TWO THROUGH SEVEN...Wednesday through Monday High pressure will filter into the region Wednesday, with much cooler and drier conditions through early Thursday. Another strong cold front will move across the region late Friday night into early Saturday morning, bringing numerous showers and thunderstorms, followed by cooler and drier air for late Saturday night into Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening into early Wednesday morning. GMZ430-432-435-450-452-455-470-472-475-042100- Sabine Lake-Calcasieu Lake-Vermilion Bay- Coastal waters from Cameron LA to High Island TX out 20 NM- Coastal waters from Intracoastal City to Cameron LA out 20 NM- Coastal waters from Lower Atchafalaya River to Intracoastal City LA out 20 NM- Waters from Cameron LA to High Island TX from 20 to 60 NM- Waters from Intracoastal City to Cameron LA from 20 to 60 NM- Waters from Lower Atchafalaya River to Intracoastal City LA from 20 to 60 NM- 336 PM CDT Tue Apr 3 2018 This Hazardous Weather Outlook is for portions of Gulf of Mexico. .DAY ONE...This Afternoon and Tonight A cold front will move across the coastal waters overnight, bringing numerous showers and thunderstorms, followed by strong offshore winds. A Small Craft Advisory is in effect. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Strong offshore flow will taper off by Wednesday afternoon and evening, followed by a return to onshore flow by Thursday and Friday. Another strong cold front will move across the coastal waters late Friday night into early Saturday morning, bringing numerous showers and thunderstorms, followed by strong offshore winds. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening into early Wednesday morning.
In the hours before
Special weather statement, Apr 3, 7:33 PM CDT, 2 hours 56 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
733 PM CDT TUE APR 3 2018
LAZ028-029-040115-
Avoyelles LA-Rapides LA-
733 PM CDT TUE APR 3 2018
...SPECIAL WEATHER STATEMENT...
At 733 PM CDT, Doppler radar was tracking a strong thunderstorm over
Libuse, or near Pineville, moving east at 35 mph.
Winds in excess of 30 mph will be possible with this storm.
Locations impacted include...
Alexandria, Marksville, Effie, Mansura, Hessmer, Deville, Libuse,
Echo, Brouillette, Esler Regional Airport, Poland, Kolin,
Centerpoint, Ruby, Holloway, Lake Ophelia National Wildlife Refuge
and Woodworth.
A severe thunderstorm watch remains in effect until midnight CDT for
central Louisiana.
LAT...LON 3147 9216 3141 9215 3136 9208 3133 9208
3134 9203 3132 9200 3130 9200 3128 9202
3127 9199 3123 9199 3125 9196 3122 9194
3123 9192 3128 9194 3129 9189 3129 9188
3103 9204 3113 9263 3148 9220
TIME...MOT...LOC 0033Z 264DEG 30KT 3137 9231
RACKLEYSpecial weather statement, Apr 3, 7:42 PM CDT, 2 hours 47 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
742 PM CDT TUE APR 3 2018
LAZ027-028-030-031-040130-
Allen LA-Beauregard LA-Vernon LA-Rapides LA-
742 PM CDT TUE APR 3 2018
...SPECIAL WEATHER STATEMENT...
At 741 PM CDT, Doppler radar was tracking a line of strong
thunderstorms near Cravens, or near Fort Polk, moving east at 35 mph.
Winds in excess of 30 mph will be possible with this storm.
Locations impacted include...
Rosepine, Hineston, Fort Polk, De Ridder, Pitkin, Sugartown, Slagle,
Deridder, Lacamp, Fullerton, Otis, Elmer, Leander, Sieper, Cravens,
Calcasieu, Simpson, Union Hill and Pickering.
A severe thunderstorm watch remains in effect until midnight CDT for
central, southwestern and west central Louisiana.
LAT...LON 3120 9252 3088 9283 3074 9303 3090 9348
3129 9307
TIME...MOT...LOC 0041Z 264DEG 30KT 3100 9310
RACKLEYSpecial weather statement, Apr 3, 8:24 PM CDT, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
824 PM CDT TUE APR 3 2018
TXZ259-260-040200-
Northern Newton TX-Northern Jasper TX-
824 PM CDT TUE APR 3 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NEWTON AND
NORTHEASTERN JASPER COUNTIES UNTIL 900 PM CDT...
At 823 PM CDT, Doppler radar was tracking a strong thunderstorm near
Harrisburg, or 10 miles north of Jasper, moving east at 55 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Jasper, Browndell, Jamestown, Farrsville, Harrisburg, Mayflower and
Wiergate.
A severe thunderstorm watch remains in effect until midnight CDT for
southeastern Texas.
LAT...LON 3090 9374 3093 9417 3113 9404 3116 9389
3118 9361
TIME...MOT...LOC 0123Z 263DEG 47KT 3106 9393
RACKLEYLocal storm report, Apr 3, 8:25 PM CDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
825 PM CDT TUE APR 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0744 PM TSTM WND DMG PITKIN 30.94N 92.94W
04/03/2018 VERNON LA LAW ENFORCEMENT
VERNON SHERIFFS DEPT REPORTS TREE DOWN.
&&
MOGGEDLocal storm report, Apr 3, 8:58 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
858 PM CDT TUE APR 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0853 PM HAIL LEESVILLE 31.14N 93.27W
04/03/2018 E1.75 INCH VERNON LA LAW ENFORCEMENT
SHERIFFS DEPT REPORTS GOLF BALL SIZE HAIL AT HQ.
&&
MOGGEDLocal storm report, Apr 3, 10:05 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1005 PM CDT TUE APR 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0853 PM HAIL BURKEVILLE 31.00N 93.67W
04/03/2018 E1.00 INCH NEWTON TX PUBLIC
PUBLIC REPORTED QUARTER SIZED HAIL IN BURKEVILLE. TIME
ESTIMATED FROM RADAR.
&&
TWHThe office that day
Everything else NWS Lake Charles, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 3, 7:33 PM CDT | Special Weather Statement | LCH | Rapides | 42 min |
| Apr 3, 7:42 PM CDT | Special Weather Statement | LCH | Rapides, Vernon | 48 min |
| Apr 3, 8:53 PM CDT | Severe Thunderstorm Warning | LCH | Vernon | 37 min |
| Apr 3, 9:00 PM CDT | Severe Thunderstorm Warning | LCH | Rapides, Vernon | 45 min |
| Apr 3, 9:13 PM CDT | Severe Thunderstorm Warning | LCH | Beauregard, Vernon | 47 min |
| Apr 3, 9:30 PM CDT | Severe Thunderstorm Warning | LCH | Beauregard, Rapides, Vernon | 60 min |
| Apr 3, 9:39 PM CDT | Areal Flood Advisory | LCH | Beauregard, Vernon | 3 hr |
| Apr 3, 9:56 PM CDT | Severe Thunderstorm Warning | LCH | Allen, Beauregard, Calcasieu, Evangeline, Jefferson Davis, Rapides and 1 more | 34 min |
| Apr 3, 10:42 PM CDT | Tornado Warning | LCH | Evangeline | 12 min |
| Apr 3, 10:58 PM CDT | Severe Thunderstorm Warning | LCH | Avoyelles, Evangeline, Saint Landry | 47 min |
| Apr 3, 11:21 PM CDT | Special Weather Statement | LCH | Avoyelles | 39 min |
| Apr 4, 1:20 AM CDT | Special Marine Warning | LCH | 55 min | |
| Apr 4, 2:13 AM CDT | Special Marine Warning | LCH | 92 min | |
| Apr 4, 3:29 AM CDT | Special Marine Warning | LCH | 91 min | |
| Apr 4, 5:04 AM CDT | Special Marine Warning | LCH | 41 min | |
| Apr 4, 9:25 AM CDT | Wind Advisory | LCH | Cameron, Lafayette, Saint Martin | 5 hr |
Nearby
Severe Thunderstorm Warnings in Louisiana, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.